Alert archive / Indiana / Flash Flood Warnings in 1998

Flash Flood Warning 13, NWS Paducah, KY

April 16, 1998Spencer County, Warrick County, Indiana

NWS Paducah, KY issued this flash flood warning at Apr 16, 1998, 1:35 AM CDT for Spencer County, Warrick County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 1998, 1:35 AM CDT (06:35 UTC)
Expired
Apr 16, 1998, 5:30 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Spencer County, IN, Warrick County, IN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 160635
FFWPAH
INC147-173-161030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
135 AM CDT THU APR 16 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SPENCER COUNTY IN SOUTHWESTERN INDIANA
  WARRICK COUNTY IN SOUTHWESTERN INDIANA

* UNTIL 530 AM CDT

* AT 130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS WARRICK AND SPENCER
  COUNTIES...MOVING EAST AT 35 MPH.

* RADAR HAS ESTIMATED IN EXCESS OF 1 INCH OF RAIN IN THE PAST HOUR
  OVER PARTS OF WARRICK AND SPENCER COUNTIES AND HEAVY RAIN IS
  EXPECTED TO CONTINUE THERE FOR MUCH OF THE NIGHT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS
BY FOOT OR BY AUTO. PERSONS WITH LIVESTOCK OR PROPERTY IN LOW LYING
AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM FROM HIGH WATER.

SHANKLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 10:55 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 15, 10:55 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
955 PM CST WED APR 15 1998

COORDINATED WITH THE LINCOLN IL OFFICE EARLIER THIS EVENING ABOUT A
FLASH FLOOD WATCH. CONVECTION CONTINUES TO FIRE OVER NORTHERN
ARKANSAS AND SOUTH CENTRAL MISSOURI. THIS ACTIVITY WILL MOVE OVER
SOUTHERN ILLINOIS...WHERE HEAVY RAIN PRODUCING STRONG/SEVERE TSTMS
ARE ONGOING. LATEST RUC MODEL DATA SHOWS H8 THETA-E RIDGE STILL
ACROSS SE MISSOURI INTO SRN IL...WITH K-INDICES APPROACHING 30-40
FCST AFT 06Z. WILL CARRY THE LINCOLN TREND SOUTHWARD...FROM THERE
FLASH FLOOD WATCH IN EFFECT FOR SOUTHERN PORTIONS OF THEIR FA. FFG 1
AND 3 HOUR GUIDANCE VALUES ARE FAIRLY LOW...AND WE COULD SEE LOCALLY
2-4 INCHES OF RAIN IN SOME LOCATIONS. THIS FLASH FLOOD WATCH WILL
NOT INCLUDE THE BOTTOM LAND AREAS OF SOUTHEAST MISSOURI NEAR THE
MISSISSIPPI RIVER AT THIS TIME...WHERE FLASH FLOODING IS NOT NEARLY
AS LIKELY.

NOLES

In the hours before

Local storm report, Apr 15, 9:18 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
918 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    PATTON                    MO   1.5 INCH HAIL
04/15/98   BOLLINGER                      EOC REPORTED AROUND AND
                                          SOUTHWEST OF PATTON.
Local storm report, Apr 15, 9:43 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
943 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0939 PM    DE SOTO                   IL   TORNADO
04/15/98   JACKSON                        CONFIRMED TORNADO NEAR DE
                                          SOTO BY VOLUNTEER FIRE
                                          DEPARTMENT
Local storm report, Apr 15, 9:55 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
955 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    ROYALTON                  IL   WIND DAMAGE
04/15/98   FRANKLIN                       ROOF DAMAGE TO RESIDENCES
                                          REPORT FROM FRANKLIN COUNTY
                                          SHERIFF
Local storm report, Apr 15, 9:55 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
955 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    ROYALTON                  IL   WIND DAMAGE
04/15/98   FRANKLIN                       ROOF DAMAGE TO RESIDENCES
                                          REPORT FROM FRANKLIN COUNTY
                                          SHERIFF
Local storm report, Apr 15, 10:26 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1026 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    AVA                       IL   WIND DAMAGE
04/15/98   JACKSON                        TREES DOWN
Local storm report, Apr 16, 12:34 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1234 AM CDT THU APR 16 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1217 AM    OTWELL                    IN   TORNADO
04/16/98   PIKE                           INDIANA STATE POLICE
                                          REPORTED A TORNADO
                                          TOUCHDOWN NEAR OTWELL.
                                          STATE POLICE REPORT A BARN
                                          AND 2 HOUSES DAMAGED.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 11:03 PM CDTSevere Thunderstorm WarningPAHGibson27 min
Apr 15, 11:31 PM CDTFlash Flood WarningPAHGibson3 hr
Apr 16, 12:14 AM CDTTornado WarningPAHPike, Warrick46 min
Apr 16, 12:30 AM CDTFlash Flood WarningPAHPosey, Vanderburgh3 hr
Apr 16, 2:55 AM CDTFlash Flood WarningPAHGibson, Posey, Vanderburgh3 hr

Nearby

Flash Flood Warnings in Indiana, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.